I have a friend that has been a pumper since 1995. She has had a lot of absorption and allergy issues. She switched from 3 days with her sites to 2 days. That worked for awhile and she had to start doing every 24 hours. Recently that started to fail also. She then started using her pump for basal only and doing meals and corrections with a syringe. She asked if I know of anyone else doing that. After she started having these problems, she tried Sure Ts but had an allergic reaction to those. She had really good absorption from them for about 12 hours then they fizzled out. She went back to the Silhouettes and is changing those at 12 hours.
Has this happened to anyone else or has anyone else used the pump for basal only and did meal and correction injections via syringes?
Hi Kelly. I had some of the same problems until I just ran out of infusion sites and went back on MDI. As for your friend's solution to use only basal, it might work. I took very little basal on the pump, 8.5 units, and always had the concern that if I tried to use that small an amount without any bolusing, a clog might develop at the place where the tube joins the reservoir (MM 508). I did find that Apidra clogged less than any other fast-acting insulin. If your friend has a clogging problem, Regular might work.
Thanks Trudy! I was actually thinking of you when I talked to her. I just looked at her email and she said that her basal rates are usually .2 to .5 per hour.
I don't how easy the MM sets are to disconnect, but I wonder if she disconnected and just bolused into the air, that would help with not causing clogging issues? She didn't say anything about clogging but I gave her the link to this thread so she can keep an eye on it.
I think that bolusing into the air, or just shooting a little insulin out now and again, would keep the tubing clear. Good idea, worth a try.
Thanks Trudy! I think she was trying to avoid having it shoot into her so slow down the absorption problem. My problem with pumping was the absorption/allergy issues also so didn't get very far with it.
Yes, I understand; I actually meant shooting it out into the air now and then. As for disconnecting, I think it depends on the type of infusions one uses. I had no problem with the SureT, but as I recall you have to prime it after the disconnection.
I found that I learned so much from pumping that I have no regrets whatsoever that I once pumped. I'm sure that it leads me to inject much more often than before the pumping, but unpleasant as that is, my control is much better than before.
Sorry, I either need to take a nap or make coffee!
Even though it didn't work for me, I am not sorry that I tried it. You do learn stuff from it!
I'm ready for coffee, too. Best luck to your friend!
If your friend has been having allergic reactions, she may have accelerated scarring. An allergic reaction can also cause local problem inflammation, swelling and itself lead to absorption problems. Perhaps she could work aggressively with her doctor on reducing these allergy issues.
Thanks for your help Trudy!
That is true BSC, I didn't even think of that! Thanks for you idea!
Scott posted what I thought was a useful account of switching to soap water vs. alcohol which seems to have helped his daughter!
Thanks AR, I appreciate your posting that link!
I don’t know what insulin your friend is using, but has she tried switching to a different insulin?
If you read Sixuntilme.com, Kerri had huge problems with her Dexcom sensors. If your friend is having primarily adhesive issues, she might want to read Kerri’s Nov. 2, 2012 post about finally having her problem solved by spraying a steroid inhaler on her Dex sites.
Thanks Lathump. I am not sure what insulin she is using or if she has tried changing.
I knew Kerri was having allergy problems with the Dex but didn't see the one you linked with using a steroid inhaler. That sounds like an interesting cocept! I appreciate your sharing the link!